Striated nephrogram: probable acyclovir induced nephropathy

Case contributed by Dr Ali Mashalla Åhre

Presentation

Infection with suspicion of varicella. Treated with acyclovir. Develops right flank pain within a day. Rising serum creatinine prompts a CT of the abdomen to be obtained.

Patient Data

Age: 10 years
Gender: Female

Bilateral striated nephrogram sign.

Case Discussion

Acyclovir may cause acute renal failure/injury partly due to intratubular crystal precipitation (due to rapid excretion and low solubility), and partly due to direct tubular toxicity (acute tubular necrosis), which causes obstruction and inflammation. Symptoms usually occur within 24-48 hours with moderately (sometimes severely) rising serum-creatinine levels and abdominal pain. CT may show striated nephrogram sign due to contrast impaction in tubules as a resultat of tubular obstruction. Recovery usually occurs within 4-9 days after medication is discontinued. 

The patient's serum creatinine levels recovered four days after discontinuing the acyclovir treatment.

Volume repletion and slow drug infusion could prevent most cases of acyclovir-induced nephrotoxicity.

PlayAdd to Share

Case information

rID: 50455
Case created: 6th Jan 2017
Last edited: 30th May 2017
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.